Fentanyl Poisoning: The Scary Reality of This Dangerous Drug

Do you know what fentanyl poisoning is? Chances are, you have heard of fentanyl, but you may not know what it is or how often its consumption results in traumatic overdoses or even death. Perhaps, you think fentanyl poisoning only affects heavy drug users living in the throes of active addiction. Maybe you, like many, believe fentanyl abusers are typically homeless addicts living under bridges, sharing needles, and taking anything that will produce a high. However, the terrifying truth is fentanyl can be found in many drugs and affect anyone.

Fentanyl is consumed across economic statutes and social and ethnic groups. It can kill people the first time they try it and is becoming more commonly found in drugs no one would ever suspect. Many individuals who suddenly lose their lives to fentanyl poisoning may not even know they consumed the fatal drug. Many overdoses linked to fentanyl are entirely accidental.

In this blog post, we will explore fentanyl poisoning and the dangers that come with it. We will also discuss how to get help for those suffering from fentanyl overdose or misuse. Lastly, we will explore how this drug can be so prominent and how we can save more lives.

What Is Fentanyl?

Fentanyl is a powerful synthetic opioid often employed in the medical field to help patients manage and treat pain. However, fentanyl can also be extremely dangerous if misused. Recently, fentanyl overdoses and poisonings have been rising across North America. According to the CDC, over 56,000 individuals died from synthetic opioid overdoses in 2020. This number grew after the Covid-19 pandemic.

What makes fentanyl so dangerous is that its effects are 50 to 100 times more potent than morphine. This means a tiny bit goes a long way, making the potential for overdose and abuse incredibly easy. Authorities nationwide have reported fentanyl-laced street drugs of all types. It can be found in any recreational or street drug, including methamphetamines, cocaine, heroin, MDMA, fentanyl patches, and counterfeit pills like Adderall and Xanax. For this reason, anyone who uses fentanyl should always exercise extreme caution and practice safety measures.

If you are consuming a street drug not prescribed directly by a doctor, it can be nearly impossible to identify if it is free from fentanyl. This is part of what makes this overdose epidemic, so complex and challenging to manage. Unidentifiable amounts of fentanyl can be mixed with many intoxicating substances.

How Does Fentanyl Poisoning Occur?

Fentanyl poisoning can occur in a few different ways. First, it can happen when someone accidentally takes too much prescription medication. Second, it can be caused by an intentional or accidental overdose due to drug mixing. Finally, fentanyl poisoning can happen if a person is exposed to the drug unknowingly through contact with another person or by consuming it unknowingly.

Why Are Many Street Drugs Laced with Fentanyl?

Although fentanyl has traditionally been used as a powerful painkiller in hospitals, drug dealers have found its cheap cost and potency to be highly appealing in modifying their products. This is because fentanyl is often less expensive and easier to acquire than other narcotics. Additionally, it is significantly more intoxicating, allowing dealers to produce more significant amounts with fewer substances.

Ultimately, those mixing the drugs feel that the advantages of a more potent product outweigh the unpredictable effects fentanyl can have on unsuspecting users. The fact that fentanyl cannot be seen, smelled, or tasted makes it even more problematic and attractive. A masked product might be easier to sell, but unknowingly consuming fentanyl-infused drugs with no tolerance increases the likelihood of death or other serious medical complications.  

What are the Consequences of Fentanyl Poisoning?

Fentanyl poisoning can have serious consequences. The most common symptoms of a fentanyl overdose are respiratory depression, difficulty breathing, confusion, drowsiness, nausea, and vomiting. These symptoms can often result in death. If you or someone you know is experiencing any of these symptoms after taking a drug containing fentanyl, seek medical help immediately.

What Should You Do If Someone Overdoses on Fentanyl?

If you think someone has overdosed on fentanyl, call 911 and follow the instructions provided by the dispatcher. If you have naloxone (Narcan), a medication that can reverse an opioid overdose, administer it as soon as possible.

How Can Naloxone Help with Fentanyl Poisoning?

Naloxone or Narcan is a powerful drug commonly used to quickly and effectively reverse fentanyl poisoning or fentanyl overdose. Naloxone works by blocking the opioid receptors in the brain, rapidly reversing fentanyl’s life-threatening effects. It is particularly effective because fentanyl can be dangerous in any quantity.

When administered soon enough, naloxone can save individuals from an otherwise fatal fentanyl overdose within minutes. Naloxone also has a long shelf life and requires no refrigeration, making it readily available in an emergency. Additionally, naloxone is increasingly relied upon in medical settings and by those prescribed fentanyl or are at risk of a fentanyl overdose.

Is Fentanyl Addictive?

Fentanyl is a powerful opioid drug used to treat severe pain; however, fentanyl can also be abused due to its intense euphoric effects. Fentanyl abuse carries a significant risk since fentanyl poisoning, and fentanyl overdose can occur with even the slightest drug misuse. When a doctor prescribes fentanyl, it is typically used in a less potent, longer-acting form, like a fentanyl patch, to provide around-the-clock pain relief for those who suffer from chronic pain.

However, fentanyl is highly addictive and should be taken exactly as prescribed by your doctor. Fentanyl does produce physical addiction in those who repeatedly use it for long periods. Individuals should be monitored carefully by trained medical professionals when taking fentanyl medication to minimize the risk of addiction.

It’s important to note that even when taken exactly as prescribed, fentanyl can lead patients to addiction and dependence that may lead to fentanyl poisoning or overdose. Such risks have led many individuals to wonder if fentanyl is genuinely worth the pain reduction benefits.

What Are Treatment Options for Fentanyl Addiction?

Fentanyl addiction is a critical health issue facing many individuals today, and it is essential to consider the various treatment options available. Treatment for fentanyl abuse falls into two categories: physical and psychological care. Physical care helps detoxify the body from fentanyl poisoning and includes medications such as naloxone, which can reverse fentanyl overdose.

Psychological interventions, such as cognitive-behavioral therapies and rehabilitation, can treat underlying disorders contributing to fentanyl dependency. Additionally, methadone or buprenorphine are often used to help reduce cravings associated with fentanyl dependence. By understanding the insidious nature of fentanyl addiction and exploring the various options available for long-term sobriety, individuals can make informed decisions about their recovery journey.

GateHouse Treatment and Fentanyl Poisoning

GateHouse Treatment understands that fentanyl poisoning is a real danger in today’s world. It is critical to stay informed about the risks of fentanyl and take the necessary precautions to stay safe. If you or someone you close is experiencing a fentanyl overdose, seek medical help immediately. If you are struggling with drug use, consider reaching us at (855) 448-3588 or contact us here to discuss your treatment options.

By taking decisive steps, we can all work together to reduce the number of overdoses and deaths caused by this powerful drug.

Scroll to Top